Michigan, 2008

Blizzard and Winter Storm in Michigan, January 29 to 30, 2008

January 29 to 30, 2008 · NWS GRR · 7 events in 7 counties and zones

A vigorous low pressure system brought a round of moderate to heavy snow and strong winds to lower Michigan, resulting in blizzard to near blizzard conditions at times during the late evening and overnight hours. The heaviest snowfall was reported mainly near and west of US-131 to the lakeshore, where around 4 to 7 inches of snow was reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A vigorous low pressure system brought a round of moderate to heavy snow and strong winds to lower Michigan, resulting in blizzard to near blizzard conditions at times during the late evening and overnight hours. The heaviest snowfall was reported mainly near and west of US-131 to the lakeshore, where around 4 to 7 inches of snow was reported. High winds accompanied the snow resulting in blizzard to near blizzard conditions overnight.

Storm impacts included very dangerous travel conditions during the late evening and overnight hours due to near zero visibility at times in snow and blowing snow. Travel conditions remained treacherous during the morning hours of the 30th as a result of icy roads and blowing snow. In fact over 500 schools were closed on the 30th due to icy roads and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 29, 6:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 29, 6:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
655 PM EST TUE JAN 29 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(556 PM  EST TUE JAN 29 2008)
AN INTENSE LOW PRESSURE SYSTEM WILL BRING RAIN AND SCATTERED
THUNDERSTORMS EARLY THIS EVENING. IT WILL TURN SHARPLY COLDER AND
VERY WINDY BEHIND THE COLD FRONT THIS EVENING AND OVERNIGHT. THE
COMBINATION OF SNOW... BLOWING SNOW AND VERY WINDY CONDITIONS WILL
RESULT IN VERY HAZARDOUS TRAVEL CONDITIONS TONIGHT INTO WEDNESDAY.
SCATTERED POWER OUTAGES WILL ALSO BE POSSIBLE TONIGHT THROUGH
WEDNESDAY DUE TO THE GUSTY WINDS.

&&

.SHORT TERM...(315 PM EST TUE JAN 29 2008)
(TONIGHT THROUGH THURSDAY AFTERNOON)
FORECAST ISSUES ARE NUMEROUS AND INCLUDE THUNDER THIS EVENING AND
HIGH WINDS...WITH NEAR BLIZZARD CONDITIONS OVERNIGHT.

WATCHING A SOLID LINE OF CONVECTION ATTM MOVING UP FROM CENTRAL
ILLINOIS JUST AHEAD OF THE SFC FRONT AND THIS MAY MAKE IT INTO OUR
SOUTHERN FORECAST AREA BEFORE 22Z. WILL HAVE THUNDER MENTIONED EARLY
THIS EVENING FOR THE SE CWA. WILL HAVE TO WATCH THIS CLOSELY AS THIS
HAS THE POTENTIAL TO BRING SOME DAMAGING WINDS ALONG WITH IT.

STRONG NEGATIVELY TILTED MID LEVEL TROUGH WILL INDUCE RAPID SFC
CYCLOGENESIS THIS EVENING WITH 974 MB LOW PROGGED BY GFS TO BE NORTH
OF LAKE SUPERIOR BY 12Z WEDNESDAY. THE BIG STORY FOR THE OVERNIGHT
IS FOR A FLASH FREEZE THIS EVENING AS THE ARCTIC AIR BLASTS IN
BEHIND THE FRONT AND RAIN MIXES WITH SLEET THEN GOES OVER TO SNOW.
THIS WILL ICE THE ROADS AND...ALONG WITH A COATING OF SNOW CAUSE
HAZARDOUS TRAVEL CONDITIONS OVERNIGHT AND INTO WEDNESDAY MORNING.
THE WINDS WILL BE A BIG PLAYER AS WELL WITH GUSTS TO 50 MPH AT TIMES
ESPECIALLY NEAR THE LAKE SHORE CAUSING NEAR BLIZZARD CONDITIONS.

SNOW TOTALS SHOULD NOT BE EXCESSIVE SINCE THE WINDOW FOR HEAVY LAKE
EFFECT SNOW IS RATHER BRIEF...GENERALLY BETWEEN 03Z AND 10Z. EXPECT
STORM TOTALS OF 3 TO 6 INCHES IN THE WESTERN FORECAST AREA AND 1 TO
3 INCHES ACROSS THE EASTERN FORECAST AREA. CONDITIONS IMPROVE ON
WEDNESDAY AS THE WINDS DIE DOWN...WITH LAKE EFFECT SNOW SHOWERS
TAPERING OFF DURING THE DAY AS INVERSION HEIGHTS DECREASE. MAV
GUIDANCE HAS MAX TEMPS ONLY IN THE SINGLE NUMBERS ACROSS THE
NORTHERN FORECAST AREA. GIVEN THE SOURCE REGION FOR THIS AIRMASS AND
THE MAXES ACROSS MINNESOTA AND NORTH DAKOTA TODAY...THIS LOOKS
ENTIRELY REASONABLE.

EXPECT FAIR WEATHER WEDNESDAY NIGHT AND THURSDAY AS SFC RIDGING
BUILDS IN OUT AHEAD OF THE NEXT WINTER STORM.
&&

.LONG TERM...(315 PM  EST TUE JAN 29 2008)
(THURSDAY NIGHT THROUGH TUESDAY)
THE MAIN FORECAST CHALLENGE OVER THE LONG TERM DEALS WITH THE
POTENTIAL OF TWO WELL DEVELOPED STORMS MOVING THROUGH THE AREA. THE
FIRST WILL SWING THROUGH THURSDAY NIGHT AND FRIDAY AND THE SECOND IS
EXPECTED MONDAY AND TUESDAY. MODELS ARE IN REASONABLE AGREEMENT IN
TRACKING THE FIRST STORM THROUGH OHIO ON FRIDAY. THIS TRACK WOULD
SUPPORT A SNOW EVENT FOR LOWER MICHIGAN. THE HEAVIEST PRECIPITATION
WOULD LIKELY FALL OVER SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN.
THE SECOND STORM HAS MORE SPREAD IN POTENTIAL SOLUTION. WITH THE
UNCERTAINTY... HAVE ELECTED TO GO WITH RAIN OR SNOW TO BEGIN THE
EVENT AND THEN TRANSITION INTO ALL SNOW.

&&

.AVIATION...(655 PM EST TUE JAN 29 2008)
WIDESPREAD IFR CONDITIONS BLANKET LWR MI THIS EVENING AHEAD OF THE
APCHG CDFNT... ALONG WITH SHOWERS AND A FEW TSTMS. BASED ON RUC FCST
SOUNDINGS WILL TIME THE COLD AIR INTRUSION... STRONG WEST WINDS...
AND PCPN TYPE TRANSITION OCCURRING AT KMKG AROUND 01Z... REACHING
LAN AND JXN BY 04Z. HAVE INCLUDED A 1-2 PERIOD OF SLEET BEFORE GOING
OVER TO ALL SNOW BASED ON UPSTREAM OBS. A PERIOD OF HEAVIER SNOW
SHOULD OCCUR FROM 03Z TO ABOUT 09Z... ESPECIALLY AT KMKG... WITH
IMPROVING CIGS AND VSBYS THEREAFTER. HOWEVER STRONG WINDS AND
OCCASIONAL MVFR SNOW SHOWERS SHOULD PERSIST THROUGH ABOUT 18Z. WE
SHOULD SEE VFR CONDITIONS DEVELOPING WITH DIMINISHING WINDS AFT
18-21Z WED AS SYSTEM IS FAST TO EXIT REGION.

&&

.MARINE...(315 PM  EST TUE JAN 29 2008)
GALES WILL CONTINUE CONTINUE INTO EARLY AFTN WED BEFORE
SUBSIDING. WAVES GREATER THAN 10 FEET ARE EXPECTED ALONG WITH VERY
COLD TEMPERATURES...GENERATING A LOT OF FREEZING SPRAY TONIGHT AND
WEDNESDAY MORNING.

&&

.HYDROLOGY...(315 PM EST TUE JAN 29 2008)
A LOT OF ICE HAS MELTED SINCE YESTERDAY ON THE RIVERS...BUT IT WILL
BE COMING BACK TOMORROW AS TEMPS NOSEDIVE TONIGHT. RIVER LEVELS WILL
CONTINUE TO FLUCTUATE THE NEXT FEW DAYS IN AREAS WHERE ICE JAMMING
CONTINUES. THERE WILL ALSO BE RISES ON SOME TRIBUTARIES AND RIVERS
THE NEXT DAY OR SO FROM RUNOFF AND SNOWMELT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING ALONG AND WEST OF US 131 FROM 7 PM TUESDAY
TO 1 PM WEDNESDAY.

WINTER WX ADVISORY EAST OF US 131 FROM 7 PM TUESDAY TO 1 PM
WEDNESDAY.

LM...GALE WARNING ST JOE TO MANISTEE UNTIL 18Z WED. HEAVY FREEZING
SPRAY WARNING IN EFFECT THIS EVENING THROUGH WEDNESDAY EVENING.

&&

SYNOPSIS:   OSTUNO
SHORT TERM: OSTUNO
LONG TERM:  IOD
AVIATION:   MEADE
MARINE:     OSTUNO
HYDROLOGY:  OSTUNO
Hazardous weather outlook, Jan 29, 7:55 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EST TUE JAN 29 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-301145-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
755 PM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A COLD FRONT WILL BRING HIGH WINDS AND RAPIDLY FALLING TEMPERATURES
THIS EVENING. THE GREATEST HAZARD WILL BE ICY ROADS AS THE QUICK
FREEZE WILL MAKE TRAVEL TREACHEROUS AFTER 9 PM. HIGH WINDS WILL
CAUSE SOME POWER OUTAGES...WITH GUSTS TO OVER 50 MPH. NEAR BLIZZARD
CONDITIONS ARE EXPECTED AS ACCUMULATING SNOW OCCURS OVERNIGHT.

THUNDERSTORMS ARE POSSIBLE EARLY TO MID EVENING SOUTH OF INTERSTATE
96 WITH SOME CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN. STRONG WIND GUSTS COULD ACCOMPANY ANY THUNDERSTORMS EARLY TO
MID EVENING.

ON STREAMS AND RIVERS...ELEVATED WATER LEVELS ARE POSSIBLE THROUGH
TONIGHT ESPECIALLY NEAR ANY ICE JAMS. SOME AREAS COULD SEE A HALF
INCH OF RAIN PRIOR TO THE SNOWFALL TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL BE TAPERING OFF WEDNESDAY MORNING. STILL GUSTY WINDS
WILL CAUSE SOME BLOWING AND DRIFTING SNOW IN THE MORNING. SUBZERO
WIND CHILLS AND ICY ROADS ARE EXPECTED.

ICE JAMS COULD LEAD TO FLUCTUATING WATER LEVELS ON AREA STREAMS
AND RIVERS THROUGH MUCH OF THE WEEK.

ANOTHER WINTER STORM IS POSSIBLE FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT WIND GUST AND SNOW AMOUNT
INFORMATION WILL BE APPRECIATED.

LMZ844>849-301145-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
755 PM EST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

GALE WARNINGS CONTINUE THROUGH TONIGHT...WINDS MAY APPROACH
STORM FORCE TONIGHT. WAVES WILL BUILD RAPIDLY TONIGHT WITH HEIGHTS
POSSIBLY TOPPING 15 FEET FROM MUSKEGON TO SOUTH HAVEN. WITH WINDS
OUT OF THE WEST...THESE LARGE WAVES WILL REACH THE LAKE SHORE.
SOME MINOR EROSION COULD OCCUR.

HEAVY FREEZING SPRAY WILL DEVELOP OVERNIGHT. PIERS WILL BE ICY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HEAVY FREEZING SPRAY...VERY LARGE WAVES AND GALE FORCE WINDS
WILL CONTINUE INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO/LAURENS

In the hours before

Local storm report, Jan 29, 8:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     SLEET            PORTAGE                 42.20N 85.59W
01/29/2008  U0.00 INCH       KALAMAZOO          MI   PUBLIC

            SLEET AND THUNDER WAS JUST REPORTED IN PORTAGE.

&&

JLAURENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 blizzard. Local standard time, as filed.

Winter Storm, Ottawa

When
January 29, 9:00 PM EST to January 30, 12:00 PM EST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Blizzard, Allegan

When
January 29, 9:00 PM EST to January 30, 12:00 PM EST
Where
Allegan forecast zone
Reported by
Official NWS Observations
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
January 29, 9:30 PM EST to January 30, 12:00 PM EST
Where
Van Buren forecast zone
Reported by
Official NWS Observations
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter Storm, Muskegon

When
January 29, 9:55 PM EST to January 30, 12:00 PM EST
Where
Muskegon forecast zone
Reported by
Official NWS Observations
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Blizzard, Oceana

When
January 29, 10:15 PM EST to January 30, 12:00 PM EST
Where
Oceana forecast zone
Reported by
Official NWS Observations
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Blizzard, Kent

When
January 29, 10:20 PM EST to January 30, 12:00 PM EST
Where
Kent forecast zone
Reported by
Official NWS Observations
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
January 29, 10:37 PM EST to January 30, 12:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73576, 73579, 73577, 73575, 73580, 73578, 73572.